Thunderstorm Wind, Potter
- When
- July 29, 2:15 PM CST
- Where
- Potter County, 10.34 mi ESE of Valle de Oro
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.420, -101.930
An upper level high was centered just south of the Texas Panhandle, with a weak stationary frontal boundary still in place across the western Texas & Oklahoma Panhandles. Showers and thunderstorms developed along this boundary, with the boundary making forward progression eastward through the day.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
An upper level high was centered just south of the Texas Panhandle, with a weak stationary frontal boundary still in place across the western Texas & Oklahoma Panhandles. Showers and thunderstorms developed along this boundary, with the boundary making forward progression eastward through the day. MUCAPE values between 1000 to 2000 J/kg, SBCAPE around 300 J/Kg with very weak shear across the central Panhandles had storms quickly collapsing after forming. With all the CAPE available with a deep mixed sounding, damaging wind gusts weer the primary threat and resulted in a handful of wind reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 29, 1:56 PM CST, 19 minutes earlier.
Area Forecast Discussion
National Weather Service Amarillo TX
256 PM CDT Sat Jul 29 2017
...Increased Risk for Flash Flooding Possible through Monday...
.DISCUSSION...An upper level high is centered just south of the
Texas Panhandle, with a weak stationary frontal boundary still in
place across the western Texas & Oklahoma Panhandles. Showers and
thunderstorms have already started to develop along this boundary,
with the boundary expected to make forward progression eastward
through the day. Latest mesoanalysis indicated that MLCAPE values
are between 1000 to 2000 J/kg across the central Panhandles, which
will help support further development throughout the afternoon and
evening hours. Storm development will be quick and robust but,
much like yesterday, storm motions will be quite slow (around 5-10
MPH). Hydrology concerns for today, and through the rest of the
forecast period, will be outlined below as there are many items to
consider. Assessing the latest forecast soundings, storms will be
developing in an environment with a disorganized wind profile
though the hodographs does show some potential for slight
potential for a thunderstorm updraft to be displaced far enough
from the storm to allow for slightly longer lived storms. The zone
of development of thunderstorms will progress from the western
and southern Panhandles towards the northeast heading into the
evening and overnight hours. The strongest storms today will be
capable of producing small hail and gusty winds, especially over
the southwestern Panhandles, due to higher DCAPE values (1000-1500
J/kg) than or Thursday.
Stronger northwest flow will come into play during the forecast
period starting Sunday and persisting through at least Friday as
the upper level high moves west towards Nevada. Shortwave troughs
that pass over the mountains to our west will aid in thunderstorm
development and increase shear values to allow for longer
thunderstorm longevity. As is usually the case in northwest flow
environments, thunderstorms will develop over the mountains of
eastern Colorado and New Mexico and progress towards the
Panhandles. With southeasterly flow near the surface veering to
northwesterly flow aloft, an isolated supercell each day cannot be
ruled out with the strongest storms capable of being strong to
marginally severe. Cloud cover will also be on the increase each
day as abundant moisture will continue to advect into the region.
High temperatures will actually be near to slightly below normal
during the next work week, with a possible cold front on Friday
bringing even milder temperatures to the region.
Bieda
&&
.AVIATION...Previous Discussion...18Z TAFs...TSTMs in the area
will be main concern this period. Other than in/near TSTMS, some
patchy MVFR condition could occur toward morning similar to today,
but chcs are too low to include in the TAFs. Exp to see
convection initiate near DHT to AMA around 21Z. Storms will slowly
move east to northeast and will ne in the area through evening.
The storm may struggle to reach GUY until much later as it is more
stable there.
MJG
&&
.HYDROLOGY...Abundant monsoonal moisture will be in place today
through at least Friday of next week. Precipitable water values,
as sampled by the sounding this morning, was 1.35 inches at KAMA.
Latest satellite sounders suggest that values range from 1.3
inches in the southwestern Panhandles to as high as 1.8 inches in
the eastern Panhandles. Thunderstorms that develop today will be
slow moving, as 0-6 km mean wind flow is from the southwest at
around 5 to 10 kts. Combined with the moisture, thunderstorms
could produce between 1 to 2 inch per hour rainfall rates
(possibly higher with stronger development) across the region.
Have continued with the Flash Flood Watch for the northwestern
combined Panhandles, and will monitor for further extension should
the situation warrant.
Continued lower level southeasterly moist flow Sunday and Monday,
with passing shortwave troughs aloft under northwesterly flow
aloft, will aid in developing thunderstorms capable across the
region. Some of these storms will have more robust development,
and continued access to a near tropical atmosphere (1.3 to 1.8
inches of PWV). Flood and flash flood concerns will rise through
Monday as thunderstorms will have a chance to develop and produce
heavy rainfall over similar areas through the period. Another
flash flood watch will be likely Sunday and Monday, possibly for
the entire region, if current model trends continue.
Tuesday through Friday will continue to have a similar pattern in
place as this weekend. Confidence is a little lower on surface
features given some discontinuity with various model guidance
runs, but guidance is suggestive of continued thunderstorm
activity in a near-tropical environment through at least Friday.
We will continue to monitor the potential for flood or flash flood
conditions through the work week. Stay tuned to the weather
forecast, and remember "Turn Around, Don't Drown."
Bieda
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 69 89 67 80 64 / 30 40 50 50 70
Beaver OK 69 84 66 77 65 / 40 30 60 50 30
Boise City OK 66 83 63 77 63 / 50 50 60 50 70
Borger TX 71 91 68 81 66 / 50 30 60 50 60
Boys Ranch TX 70 91 67 81 66 / 10 40 60 50 70
Canyon TX 69 88 67 80 65 / 20 40 50 50 70
Clarendon TX 70 89 68 82 66 / 50 30 40 40 60
Dalhart TX 68 89 65 80 64 / 10 40 60 60 70
Guymon OK 68 87 65 79 65 / 50 40 60 50 50
Hereford TX 69 90 67 81 65 / 10 40 50 50 70
Lipscomb TX 70 89 67 78 65 / 30 30 60 50 30
Pampa TX 69 89 66 80 64 / 50 30 60 50 50
Shamrock TX 72 90 69 81 67 / 50 20 40 50 50
Wellington TX 72 92 71 85 68 / 50 20 30 40 50
&&
.AMA Watches/Warnings/Advisories...
TX...Flash Flood Watch through Sunday morning for the following
zones: Dallam...Hartley.
OK...Flash Flood Watch through Sunday morning for the following
zones: Cimarron.
&&
98/88Hazardous Weather Outlook National Weather Service Amarillo TX 217 PM CDT Sat Jul 29 2017 OKZ001>003-TXZ001>020-300730- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 217 PM CDT Sat Jul 29 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms will be likely across the combined Panhandles this afternoon and evening, with the strongest storms capable of producing heavy rainfall. Storm movement will be quite slow, around 5 to 10 MPH, which will help promote localized flooding or flash flooding. A Flash Flood Watch is in effect through tonight for the northwestern Texas Panhandle, and for Cimarron County in the Oklahoma Panhandle. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Showers and thunderstorms, some of which could produce heavy rainfall, Sunday through Friday. Heavy rainfall due to slow motions may result in localized flood and/or flash flooding across the combined Panhandles. Some of the strongest storms could be strong to marginally severe across the region during the period as northwest flow starts to dominate the weather pattern. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely through tonight, and possible through Friday of next week. Bieda
Special Weather Statement National Weather Service Amarillo TX 308 PM CDT SAT JUL 29 2017 TXZ007-012-292045- Potter TX-Moore TX- 308 PM CDT SAT JUL 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN POTTER AND MOORE COUNTIES UNTIL 345 PM CDT... At 306 PM CDT, Doppler radar was tracking strong thunderstorms from north of Amarillo to near Lake Meredith and Dumas, moving north at 10 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Dumas, Cactus, Sunray, Masterson, Four Way and Lake Meredith. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3536 10163 3533 10205 3604 10214 3604 10164 TIME...MOT...LOC 2006Z 177DEG 8KT 3567 10169 MJG
The Amarillo radar (KAMA), 29 km away, was scanning. The volume nearest the first event began at 20:13 UTC.
3 thunderstorm wind. Local standard time, as filed.
East side of old airport terminal collapsed both airport doors blown out due to microburst winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713596, 713597, 713595.